| Comment Record|
Dr. Jose Angel ||
2003-04-04 15:54:50 |
Iowa Medical Society |
| Comments for FDA General |
1. General Comments
On behalf of the nearly 4,000 physician members of the Iowa Medical Society (IMS), I would like to commend the Commissioner of the Food and Drug Administration (FDA) for reopening the comment period regarding the health risks associated with dietary supplements containing ephedrine (or ephedra) alkaloids (Federal Register. 2003;68(43):10417-10420). The Iowa Medical Society urges the FDA to initiate proceedings to remove dietary supplements containing ephedra alkaloids from the United States market.
Under the “Dietary Supplement Health and Education Act of 1994” (DSHEA), in order to remove a product from the market, the FDA must demonstrate that a dietary supplement presents an “unreasonable risk of illness or injury” to American consumers under conditions of use recommended or suggested in labeling. IMS supports the American Medical Association’s (AMA) belief that scientific evidence that has come to light in recent months has made an even more convincing case that this “unreasonable risk of illness or injury” exists.
IMS further supports the AMA’s actions urging Congress to amend DSHEA to require that dietary supplements, including those products already in the marketplace: 1) undergo FDA approval for evidence of safety and efficacy; 2) meet standards established by the United States Pharmacopoeia for identity, strength, quality, purity, packaging and labeling; and 3) meet FDA post marketing requirements to report adverse events, including drug interactions. Even in the absence of modifications to current federal law, however, the FDA must aggressively regulate dietary supplements, including ephedra, to the fullest extent possible to fulfill its obligation to protect the health of the American public.
The FDA has received over 18,000 voluntarily submitted Adverse Event Reports (AERs) associated with dietary supplements containing ephedra. A number of these AERs have described events that have resulted in death or serious morbidity, e.g., cardiac arrhythmias, myocardial infarctions, seizures, and strokes. Many of these AERs were for young, presumably healthy adults.
The following comments have been provided by IMS physicians regarding their patients’ use of products containing ephedra:
• Over the past several years I have encountered numerous patients adversely affected by products containing ephedra. It has, in fact, become so common that it is now the first question I ask of any patient who presents with recent onset of cardiac palpitations or arrhythmias, insomnia, agitation, weight loss, or delirium. I have had a number of patients seen in the emergency room due to cardiac arrhythmias and hypertension only to discover after lengthy and expensive workups that they were taking products that contained ephedra – products not mentioned by the patient because they considered them to be natural and therefore harmless. I am in complete agreement with regulating ephedra for what it is – a potent and potentially harmful drug that should not be considered as harmless as an aspirin.
• I am and have been employed as an emergency room physician for 2½ years. While I have not seen any fatal complications from ephedra, I have seen tachyarrhythmias, hypertension, and anxiety due to ephedra. Our population would be safer without it.
• Some of the patients I see in the office for depression have recently been on products containing ephedra. The over-the-counter diet pills are notorious in that they give patients a lift while being used, but when the products are discontinued, patients go down in mood, affect, and activity.
• Within the past two or three years, I have seen two men (both around age 40 with no other risk factors for seizures) who had generalized convulsive seizures while taking herbal weight loss products containing ma huang (herbal ephedra) and guarana (herbal caffeine). I believe the herbal product to have been the most likely cause of the seizures in both cases.
• We report a case of Leber’s hereditary optic neuropathy (LHON) in a patient who was using ephedra alkaloids at the time of onset of his optic neuropathy. A 30-year-old male developed bilateral, painless, progressive loss of vision. He reported a 10-pack year history of tobacco, and drinking 18-24 cans of beer per day as well as the use of a dietary supplements containing ephedra and caffeine prior to onset of vision loss. We propose that our patient’s use of dietary supplements containing ephedra alkaloids played an additive role to his tobacco and alcohol use in causing stress to the already abnormal mitochondrial function, and thereby contributed to the onset of his optic neuropathy. We recommend that patients and families with known LHON should be asked about the use of over-the-counter drugs or supplements, and it may be prudent to advise patients against using such dietary supplements.
• I receive frequent comments from patients regarding increased heart rate, dizziness, and palpitations from ephedra use.
• In the past month I saw a 42-year-old female with chest pain, elevated blood pressure and inferior EKG changes after taking Advocare, containing chinese herbs. There were no enzyme changes and her EKG reverted to normal. She was discharged the next day to her doctor for a treadmill.
• I recently saw a patient in her 40s with few risks factors for coronary artery disease. She experienced dissection of her coronary arteries and required emergency bypass surgery this summer. Her cardiologist advised that her ephedra use was the likely cause.
The Iowa Medical Society recognizes it is difficult to prove cause-and-effect relationships based on voluntary AERs. Nonetheless, the primary question that should be considered by the FDA is whether manufacturers’ claims of purported benefits for these products outweigh the products’ risks. We continue to believe that the benefits do not outweigh the risks, and the weight of the available clinical evidence supports the removal of dietary supplement products containing ephedra alkaloids from the market.